We retrospectively reviewed clinical and neurophysiological data of 6 epileptic patients who developed negative myoclonus and stupor a few days after introduction of valproate (VPA). Prompt remission of clinical signs and symptoms followed valproate withdrawal. We attempted to elucidate the pathophysiological mechanism of VPA-induced stupor and provide further polygraphic and backaveraging EEG documentation of negative myoclonus. During VPA-induced stupor electroencephalograms revealed posterior background slowing in all patients. Interictal epileptiform discharges were present in 3 patients. In all 6 patients close examination using simultaneous video-polygraphic recording showed negative myoclonus which was not time-related to lateralized spike discharges. In 2 of 3 patients with no spikes on conventional EEG who underwent backaveraged EEG recordings we detected a large (5 microV) cortical positive-negative wave time-locked (30-40 msec) with the postural modification of the contralateral wrist. This cortical potential was similar to that observed in patients with asterixis secondary to metabolic or toxic encephalopathies. In one patient i.v. administration of 10 mg diazepam did not modify this cortical potential and did not reverse the clinical manifestations. In all patients the only abnormal laboratory finding was an increased level of venous ammonemia. Our findings are against an epileptic origin of VPA encephalopathy and provide further argument in favour of a cortical non-epileptic mechanism mediating negative myoclonus. Benzodiazepines should be avoided in the management of this condition.
|Titolo:||Negative myoclonus during valproate-related stupor. Neurophysiological evidence of a cortical non-epileptic origin.|
|Data di pubblicazione:||1995|
|Appare nelle tipologie:||1.1 Articolo in rivista|